Oklahoma, 2005

Tornadoes and Hail in Oklahoma, March 21, 2005

March 21, 2005 · NWS OUN · 10 events in 5 counties and zones

6 hail, 4 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 21, 2:44 PM CST, 1 minute earlier.

Area forecast discussion, Mar 21, 2:44 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
244 PM CST MON MAR 21 2005

.DISCUSSION...
STRONGER CONVECTION ATTM JUST NORTH OF OKLAHOMA BORDER IN SOUTHWEST
SOUTHCENTRAL KANSAS. STORM STILL TRYING TO FORM ALONG THE DRYLINE
IN CENTRAL AND SOUTHERN OKLAHOMA BUT SEEM TO BE WEAKENING AS STORMS
MOVE FARTHER AWAY FROM BOUNDARY INTO THE COOLER AIR.  APPEARS IN SHORT
TERM THAT STORMS IN AND AROUND ALFALFA COUNTY WILL HAVE BEST CHANCE
OF PRODUCING SEVERE WEATHER...BUT BETTER INSTABILITY AND JET STRUCTURE
WILL REMAIN FARTHER SOUTH ACROSS SOUTHEAST OKLAHOMA.  WILL MAINTAIN
LIKELY POPS TONIGHT UNDER AND NORTH OF UPPER LOW.

APPEARS NEXT CHANCE FOR WEATHER WILL COME LATER IN THE WEEK AS ANOTHER
FRONT MOVES ACROSS THE AREA LATE THURSDAY INTO EARLY FRIDAY. COULD SEE
ADDITIONAL RAIN AND MAYBE STORMS OVER THE WEEKEND AS UPPER TROUGH MOVES
ACROSS THE SOUTHWEST AND SYNOPTIC BOUNDARY REMAINS TO OUR SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  45  53  34  60 /  40  10   0  10
HOBART OK         41  56  35  63 /  20  10   0  10
WICHITA FALLS TX  47  61  37  65 /  10   0   0  10
GAGE OK           37  52  29  62 /  50  10   0  10
PONCA CITY OK     45  50  32  57 /  90  60  10  10
DURANT OK         50  62  38  62 /  10  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

SIX
Hazardous weather outlook, Mar 21, 11:30 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CST MON MAR 21 2005

OKZ004>048-050>052-TXZ083>090-221300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
OKLAHOMA. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA INCLUDES THAT PORTION OF SOUTHEAST OKLAHOMA
EAST OF A LINE FROM MADILL... TO ADA... TO HOLDENVILLE. THERE IS
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TO THE WEST OF THE
MODERATE RISK...AND EAST OF A LINE FROM BUFFALO... TO CHICKASHA...
TO MARIETTA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON INTO THE EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM LOCATED SOUTHWEST OF DODGE CITY
KANSAS AT MIDDAY WILL MOVE EAST ALONG THE OKLAHOMA AND KANSAS BORDER
THIS AFTERNOON AND EVENING. AT THE SURFACE... A LOW PRESSURE SYSTEM
WAS LOCATED NEAR BUFFALO... IN NORTHWEST OKLAHOMA... WITH A TRAILING
DRYLINE EXTENDING SOUTHEAST TO NEAR MARIETTA. THE SURFACE LOW
PRESSURE SYSTEM IS EXPECTED TO MOVE SLOWLY EAST ACROSS NORTHERN
OKLAHOMA. MEANWHILE... THE DRYLINE WILL MOVE FAIRLY QUICKLY EAST
THROUGH CENTRAL AND SOUTH CENTRAL OKLAHOMA THIS AFTERNOON... WHILE
MOVING MORE SLOWLY OVER NORTHERN OKLAHOMA. THUNDERSTORMS ARE
EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS PORTIONS OF CENTRAL AND
SOUTHERN OKLAHOMA... MAINLY NEAR AND EAST OF THE INTERSTATE 35
CORRIDOR. SOME OF THE THUNDERSTORMS... ESPECIALLY THOSE IN SOUTHEAST
OKLAHOMA... COULD BECOME SUPERCELLS... PRODUCING LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOS. A TEMPORARY LIMITING FACTOR
FOR SEVERE STORMS WILL BE THE PRESENCE OF EXTENSIVE CLOUD COVER OVER
SOUTHEAST OKLAHOMA AND PRECIPITATION OVER NORTHEAST TEXAS WHICH HAS
RESULTED IN LOWER INSTABILITIES.

THERE WILL ALSO BE A POSSIBILITY OF SUPERCELL DEVELOPMENT THIS
AFTERNOON OVER PORTIONS OF NORTHERN OKLAHOMA... ESPECIALLY NEAR AND
EAST OF THE SURFACE LOW AND DRYLINE. ALTHOUGH LOW LEVEL MOISTURE MAY
BE SOMEWHAT LIMITED... THE PRESENCE OF COLD TEMPERATURES ALOFT...
ASSOCIATED WITH THE UPPER LEVEL LOW PRESSURE SYSTEM... COULD RESULT
IN SUFFICIENT INSTABILITY FOR THE DEVELOPMENT OF STRONG
THUNDERSTORMS. MEANWHILE... DIRECTIONAL WIND SHEAR IN THE LOWEST
SEVERAL THOUSAND FEET OF THE ATMOSPHERE... ALONG WITH GUSTY SURFACE
WINDS... WILL SUPPORT THE POSSIBILITY OF LOW TOPPED SUPERCELL
THUNDERSTORMS. LARGE HAIL... HIGH WINDS... AND AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE WITH THESE STORMS THIS AFTERNOON AND EARLY
EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY MAR 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
DRY AND WINDY CONDITIONS WILL OCCUR ACROSS PORTIONS OF SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS BEHIND THE DRY LINE... RESULTING IN
A VERY HIGH TO EXTREME FIRE DANGER ACROSS THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY... ESPECIALLY ACROSS
NORTHERN OKLAHOMA... BUT THE CHANCE OF SEVERE WEATHER WILL BE MUCH
LESS THAN TODAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS NORTHERN AND EASTERN
PORTIONS OF THE AREA WEDNESDAY NIGHT AND THURSDAY... AND AGAIN
ACROSS MUCH OF THE AREA FRIDAY AND SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.

CJS

In the hours before

Special weather statement, Mar 21, 12:36 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1236 PM CST MON MAR 21 2005

OKZ010-211845-
WOODWARD OK-
1236 PM CST MON MAR 21 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF WOODWARD AT
1236 PM CST...MOVING NORTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Special weather statement, Mar 21, 1:59 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
159 PM CST MON MAR 21 2005

OKZ004-005-212015-
HARPER OK-WOODS OK-
159 PM CST MON MAR 21 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN HARPER AND WESTERN
WOODS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF LOOKOUT AT 159 PM
CST...MOVING NORTH AT 15 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
Special weather statement, Mar 21, 2:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CST MON MAR 21 2005

OKZ031-212045-
SEMINOLE OK-
235 PM CST MON MAR 21 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SEMINOLE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SEMINOLE AT 235 PM CST...
MOVING NORTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Special weather statement, Mar 21, 2:37 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
237 PM CST MON MAR 21 2005

OKZ006-212045-
ALFALFA OK-
237 PM CST MON MAR 21 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN GREAT SALT PLAINS
LAKE AT 237 PM CST...MOVING NORTHWEST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

The radar

The Vance AFB radar (KVNX), 7 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 tornado. Local standard time, as filed.

Hail, Alfalfa

When
March 21, 2:45 PM CST
Where
Alfalfa County, Great Salt Plains la
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.733, -98.200

Reported by KOCO Channel 5 in Oklahoma City.

Hail, Alfalfa

When
March 21, 3:00 PM CST
Where
Alfalfa County, 2 mi SSE of Byron
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.867, -98.267

Hail, Seminole

When
March 21, 3:13 PM CST
Where
Seminole County, Cromwell
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.333, -96.467

Hail was reported covering the ground.

Tornado, Alfalfa

When
March 21, 3:16 PM CST to 3:24 PM CST
Where
Alfalfa County, 3 mi ESE of Byron
Rating
F0
Path length
1.5 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
36.883, -98.233

A storm chaser and residents reported a small tornado in northern Alfalfa County. This tornado was in open country with no damage reported.

Tornado, Seminole

When
March 21, 3:18 PM CST
Where
Seminole County, Cromwell
Rating
F0
Path length
0.1 mi
Path width
20 yd
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
35.333, -96.467

A brief tornado was seen by media helicopters, spotters, and storm chasers touching down in the town of Cromwell. The small town sustained minor damage of a few outbuildings and trees.

Tornado, Alfalfa

When
March 21, 3:45 PM CST to 3:46 PM CST
Where
Alfalfa County, 10 mi E of Byron
Rating
F0
Path length
0.3 mi
Path width
100 yd
Reported by
STORM CHASER
Coordinates
36.900, -98.100

A brief multiple vortex tornado was viewed by storm chasers in open country. No damage was reported.

Tornado, Hughes

When
March 21, 3:45 PM CST
Where
Hughes County, 6 mi E of Holdenville
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
STORM CHASER
Coordinates
35.083, -96.300

A brief tornado was videoed by storm chasers in open country. No known damage.

Hail, Grant

When
March 21, 4:45 PM CST
Where
Grant County, Wakita
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.883, -97.917

Hail covered the ground.

Hail, Noble

When
March 21, 6:15 PM CST
Where
Noble County, 2 mi N of Sumner
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.350, -97.117

Hail, Noble

When
March 21, 6:24 PM CST
Where
Noble County, 2 mi S of Sooner Lake
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.417, -97.033

Hail was reported covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyThe tornado archive for Oklahoma, 2005Warnings in Oklahoma, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439923, 5439924, 5439925, 5439986, 5439987, 5439988, 5439989, 5439926, 5439927, 5439928.